Fluvastatin Intolerance

I have been taking Fluvastatin for nearly a month. Within two weeks I started suffering terrible muscle pains, headaches, very weak, totally exhausted, flushes and feeling very unsteady when i walk.

I went to the Doctor twice and he has told me I am depressed and if I took medication for it I would improve.

I realised last week that it was probably the Statins causing the problem, so four days ago I stopped taking them.

I am feeling very slightly better.

I need to ask three questions.

1. Do Statins affect the ears and balance?

2. Can someone advise how long they take to leave the system?

3. Will I start to feel better soon.

Thanks for any advice. I am quite desperate.

Last edited by

14 Replies

oldestnewest
  • Hi Alan, Your symptoms are similar to mine when taking Fluvastatin. The major issues for me were the muscle pain, fatigue and depression. I have tried all five types of statin and could tolerate none of them. Each time it took me six weeks before I could say that I truly felt OK. I still experience muscle pain occasionally, but it is such a relief to feel like myself again. Give yourself time and know that with each day you will be getting better. You will have odd days when you feel you are going backwards but they are just blips, so don't let them make you doubt the cause of your problems, which is the statin.

    I didn't experience the unsteadiness but I have read that others on this site have. If you go back through the posts on statins you will find lots of information and many other contributors who have had similar experiences. Best wishes for a speedy recovery.

  • Hi Alan

    Yep I agree with the other 2 replies. Quality of life, in my opinion, is far more important than living a life like you describe and I experienced also.....and yes I was very unsteady on my feet. Pomeganate juice, I think, has done it for me. It will take time, sometimes a long time, statins can do so much harm particularly to the brain if you do have a sensitivity, don't be persuaded to try others, go the natural route, you will find so much info here. Good health.

  • Hi Alan

    Again I agree with all the replies above. I'd just like to add that statins did affect my balance, quite badly, I also developed tinnitus.

    As far as how long it'll take for your symptoms to improve I can only say it's different for everyone. I took my last statin 9 months ago, some symptoms improved almost immediately like the easing of muscle pain. My balance took longer around 3 months but my tinnitus has remained.

    On the road to recovery I took ( and still take) C0 Q10 it's a supplement that you can get from any health store of chemist. I also take vitamin c and magnesuim, these have helped my recovery.

    I wish you well and please be patient, everyday you'll notice an improvement.

  • My tinnitus started a couple of weeks after I began statins along with balance problems, as I was not on any other medication I knew it had to be statins and it did ease when I stopped taking them but unfortunately I'm still left with slight tinnitus in right ear.

  • Sounds very familiar to me, so I'd definitely hazard a guess and say statins caused your tinnitus.

  • That's quite mild to what I call them

  • Hi sonyajba - well well - you see IV just learned something new from you and this site now - tinnitus I have it and I have never related it to the statin I started on about 10 years ago - I though it was due to an ear infection some years ago which may have caused damage -

    after a lot of research and hair loss and all the symptoms that come with damn statins - I elected last year to stop taking them - I had enough - I have spondylitis bad now but hey ho I wonder if that's thro the statins now .

    I take the natural route pom juice nuts dark chocolate etc and feel much better for it -

  • Hi Patsy

    I'm afraid your Spondylitis could well be from statins. After much research into cholesterol and side effects of statins I can confirm that one of the affects statins cause and unfortunately remain after a person stops taking them is Spondylitis, amongst many other problems.

  • Hello Alan, I, for one, have not taken statins so bow to the experiences of those above me who have passed on their wisdom. But, I have, and occasionally, do, suffer from depression. The finest way to start to feel better, particularly now as the weather has begun to improve is to get out and about. Treat yourself to a daily walk. Just a few minutes a day makes all the difference. Increase as you feel you can manage until you are doing about 1 hr a day. Eat well, and healthily, with lots of fresh fruit, vegetables, meat and fish.

  • Hi Alan I also suffered from balance problems when I was on statins, I could not figure out what was wrong with me I felt sort of spaced out, I would drive into town park the car and I was apprehensive about getting out to walk as my coordination seemed all to hell. Of course when I mentioned this to my wife she suggested that I stop drinking, however I have been back to Docs and saw the practise and my cholesterol is 6.4 and I can live with that as there is no chance that I will ever take a statin again.

  • Hi there Alan 1234- I have taken that awful statins and yes have experienced all the same symptoms - the only way to flush it from your system is drink lots of water either warm or cold - I too took for 4 weeks and it took about 2 to totally clear it out and to begin to feel human again.

    I'm sure if you look thro this forum you will find other people having the same or similar problems , I'm very sensations to statins and after trying quite a few over the past 7-8 years I have given up on them, they all make me feel dreadful with stiffness and feeling of unwellness- so I took the decision that I prefer to feel normal if there is such a thing as normal and try to be sensible with diet and and walking daily.

    My cholesterol is high 8.5 but I feel it is an inherited chol problem. - I drink 10 mil daily of POM pure pomegranate juice which helps and I have a handful of flaked almonds , Brazil nuts and linseeds either as a nibble thro the day or on breakfast and salads.

    Sometime ago in the American Wall Street journal there was an article on the profits made by phizer on the manufacture and sale of statins and the associated medication for the side effects including the bonuses GP's and medical doctors have from prescribing these products - I did a lot of research and made my choice not to take them

    It's a very personals formed choice I have made - but when you read almost daily just on this site the amount of folk who have all the. Same or similar problems as ourselves using these drugs - some can even cause heart failure - so there's the irony in it all hope this helps you Alan 1234 - chin up drink plenty of water and research research the products

  • Thank you all for you imput. I am so grateful for all your advice.

    I am pleased to say I am actually up and about today for the first time since I stopped the Statins.

    My head still want to blow off and my ears are ringing like Westminster Abbey but I feel I am actually going to live.

    I know I have to take it a day at a time, particularly with the tiredness but at last their is hope.

    Now I have to explain it all to the Doctor which I dread.

    I don't know what I would have done without the help of your advice.

    Many Thanks

  • Hi. Alan. what you had I was just the same as myself 18 months ago, I came off statins after 9months of 5 types, within 3 weeks pains and dizziness went away, now take co- q10 , also a blood thinner clopidogral, eat full fat, low carb, natural grass fed meat,organic chicken, no processd food, don't have anything from a packet or box, cut out all sugars, not easy at first but you wont believe how much weight falls off, but most of all along with this plenty of regular exercise, don't let them try to get your col down with drugs, NHS and drug co,s conning us, big money being made.

  • Hi: After a stroke in March and after discharge from hospital, I was put on 80 mg atorvastatin (Lipitor) then unbearable leg pain started & I thought it from the stroke and a friend explained it was probably the statin so MD (neurologist )took me off statin for 1 wk then reduced it to 10 mg and after two weeks I'm in miserable discomfort in my legs. I did not take the dose tonight (with my Warfarin and Plaquenil). It's a holiday weekend in the US so I won't be able to reach my MD until Tues. I was given the statin because I had a clot that originated in my heart. I don't have high cholesterol. Don't know if there is a substitute for this drug or am I on enough meds for now. I'll see a cardiologist in mid June--what a journey. Thanks for all the info. I don't know what I'd do without this forum after being dx with APS in June and now possibly Lupus as well.

You may also like...